Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 155, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 9, 2006, 10:51 PM CDT for Otter Tail County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2006, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 9, 2006, 11:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 174 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 10:51 PM CDT | HAIL 0.88 | Fergus Falls, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:54 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 679 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 100351 SVRFGF MNC111-100445- /O.NEW.KFGF.SV.W.0155.060810T0351Z-060810T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1051 PM CDT WED AUG 9 2006 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA THIS INCLUDES THE CITY OF FERGUS FALLS... * UNTIL 1145 PM CDT * AT 1046 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED OVER FERGUS FALLS...MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... UNDERWOOD AT 1110 PM CDT DALTON AT 1115 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4648 9625 4614 9624 4614 9520 4648 9521 $$ GV
2 follow-up statements
000 WWUS53 KFGF 100420 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1120 PM CDT WED AUG 9 2006 MNC111-100445- /O.CON.KFGF.SV.W.0155.000000T0000Z-060810T0445Z/ OTTER TAIL MN- 1120 PM CDT WED AUG 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR OTTER TAIL COUNTY... AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 6 MILES NORTHEAST OF WESTERN...OR 7 MILES SOUTH OF FERGUS FALLS...MOVING TO THE SOUTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES WEST OF DALTON BY 1130 PM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4648 9625 4614 9624 4614 9520 4648 9521 $$ GV
000 WWUS53 KFGF 100444 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1144 PM CDT WED AUG 9 2006 MNC111-100454- /O.EXP.KFGF.SV.W.0155.000000T0000Z-060810T0445Z/ OTTER TAIL MN- 1144 PM CDT WED AUG 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OTTER TAIL COUNTY EXPIRES AT 1145 PM CDT... AT 1144 PM CDT...THE SEVERE THUNDERSTORM HAS DISSIPATED IN SOUTHERN OTTER TAIL COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 1145 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4648 9625 4614 9624 4614 9520 4648 9521 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:36 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 8:36 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 836 PM CDT WED AUG 9 2006 .UPDATE... MAIN CHALLENGE FOR THE UPDATE IS CONVECTIVE POTENTIAL FOR THE REST OF THE EVENING. LIGHT SFC WIND FLOW CONTINUES TO MAKE ANY BOUNDARIES DIFFICULT TO PICK OUT. SOMEWHAT EASIER TO PICK THEM OUT ON THE KMVX 88D. IT APPEARS A TROUGH LINE EXTENDS FROM KJMS TO SOUTHEAST OF KGFK AND THEN SOUTHEAST TOWARD KPKD. THERE ARE ALSO SEVERAL OUTFLOW BOUNDARIES FROM TSTMS PUSHING AHEAD OF THE TROUGH LINE. NOT REALLY EXPECTING THE ONGOING CONVECTION TO EXPAND IN COVERAGE...BUT RATHER JUST SUSTAIN ITSELF THRU THE LATE EVENING (NOT A HUGE OUTBREAK EVENT BY ANY MEANS). WITH LITTLE DEEP LAYER SHEAR AND NO LOW LEVEL JET TONIGHT...THESE STORMS ARE RELYING ON A DECENT VORTICITY CENTER OVER EASTERN ND TO GENERATE THE NEEDED LIFT. DO NOT EXPECT MUCH CHANGE IN THE MOISTURE PATTERN...BUT MAYBE A LITTLE DECREASE AS THE TSTMS MOVE THRU. THE STRONGEST INSTABILITY HAS BEEN OVER SOUTHEAST ND INTO PORTIONS OF WEST CENTRAL MN. SPC ISSUED THE SEVERE TSTM WATCH THRU MIDNIGHT FOR AREAS MOSTLY SOUTH OF HIGHWAY 2. CONTINUE TO EXPECT MULTICELLULAR STORMS THAT PULSE UP AND PRODUCE LARGE HAIL. INCREASED PCPN CHANCES A BIT ACROSS THE WATCH AREA AND THEN DECREASED CHANCES AFTER MIDNIGHT. && .PREV DISCUSSION... (ISSUED 220 PM CDT WED AUG 9 2006) SHORT TERM...FORECAST CHALLENGES TO REMAIN CONVECTIVE CHANCES THROUGH PERIOD. 12Z MODELS SHOW BASICALLY SIMILIAR SCENARIOS AND WILL UTILIZE SOME SORT OF BLEND. TWO MAIN SHORTWAVES EVIDENT FROM WATER VAPOR IMAGERY...WITH ONE ACROSS CENTRAL ND AND THE SECOND ENTERING MONTANA. THESE TWO WAVES TO INFLUENCE THE REGION THROUGH THU NIGHT. THEN...A MORE VIGOROUS 500MB TROUGH WILL PUSH A SFC TROUGH/COLD FRONT THROUGH THE FA ON SAT. TONIGHT...DEEP LAYERED LIFT WILL INCREASE ACROSS FA AS FIRST SHORTWAVE MOVES THROUGH. THIS COMBINED WITH STEEP MID-LEVEL LAPSE RATES WILL GIVE SCT THUNDER CHANCES THROUGH THE NIGHT. AT 19Z...SFC BOUNDARIES ARE NUMEROUS AND HARD TO PICK OUT WITH SUCH WEAK SFC FLOW. HOWEVER...THERE APPEARS TO BE A BOUNDARY ACROSS THE N FA WHICH IS SAGGING SOUTH. ISOLD CONVECTION HAS DEVELOPED ALONG THIS LINE. EXPECT ISOLD-SCT THUNDER TO CONTINUE ALONG THIS LINE. ADDITIONAL DEVELOPMENT BY LATE AFTERNOON POSSIBLE EVERYWHERE WITH SFC HEATING AND APPROACHING SHORTWAVE. SFC DEWPOINTS HAVE RISEN TO NEAR 70F ACROSS THE FA CREATING MLCAPES NEAR 2000 J/KG. DEEP LAYERED SHEAR REMAINS WEAK (10-20KTS). CURRENT TREND OF MULTI-CELL STORMS WITH STRONG INITIAL UPDRAFTS...THEN WEAKENING SHOULD CONTINUE. AN ISOLD STORM MAY HIT SEVERE LIMITS FOR HAIL WITH THE INITIAL UPDRAFT. ISOLD HEAVY RAIN ALSO POSSIBLE WITH WEAK FLOW GIVING SLOW STORM MOVEMENT. THESE THREATS SHOULD REMAIN EXTREMELY ISOLD AND NOT ENOUGH TO MENTION IN GRIDS/ZONES. A BRIEF BREAK EXPECTED ON THU BEFORE NEXT SHORTWAVE APPROACHES. SIMILIAR CONDITIONS AND TIMING EXPECTED...WILL GO WITH SIMILIAR POPS THU/THU NIGHT. MID-UPPER RIDGE BUILDS IN FOR FRI AND WILL KEEP DRY FORECAST GOING. THUNDER CHANCES FRI NIGHT-SAT REMAIN VALID AS SYSTEM MOVES THROUGH. THIS ONE BEARS WATCHING WITH MODERATE TO STRONG INSTABILITY AND MODERATE TO STRONG DEEP LAYERED SHEAR. LONG TERM...(MON-THU)...FOLLOWED HPC LEAD IN THE EXTENDED WHICH IS TO GO ALONG WITH CANADIAN/ECMWF FOR SFC/UPPER AIR PATTERN AND IGNORE THE PCPN GFS IN THAT SUN-SUN NIGHT TIME FRAME. SO LEFT THE START OF THE LONG TERM PERIOD DRY...WITH HIGH PRESSURE BUILDING OVER THE FCST AREA MONDAY-TUESDAY. RETURN FLOW SETS UP ON WEDNESDAY AHEAD OF THE NEXT TROUGH/FRONT SET FOR THURSDAY. TEMPS LOOK TO RUN NEAR NORMAL THRU THE PERIOD AS MAINLY ZONAL FLOW CONTINUES. AVIATION...VERY TOUGH AVIATION FCST FOR 18Z TAFS AS HIGH UNCERTAINTY IN REGARDS TO TSTM COVERAGE/TIMING THIS AFTN AND TONIGHT AND TO AREAS OF LOWER CIGS WHICH ARE ONLY NOW SLOWLY BURNING OFF IN THE FAR-GFK-BJI AREAS. PLAYED TSTM FCST PRETTY CONSERVATIVE AND ONLY INSERTED TS INTO FARGO TAF AS THINK THAT IS BEST LOCATION FOR TSTM COVERAGE THIS EVENING AS SHORT WAVE NOW PRODUCING TSTMS NEAR MINOT MOVES SOUTHEAST. GFK-BJI AREA VERY IFFY AS POP-UP TSTMS COULD OCCUR JUST ABOUT ANYWHERE AND DID INCLUDE CB FOR LOWER CLOUD GROUP THIS AFTN BUT NOT THUNDER AS CONFIDENCE IS NOT 50 PERCENT. COULD HAVE LOWER CIGS AGAIN THURSDAY MORNING SO INCLUDED THEM AS HIGH DEW PTS REMAIN AND WINDS LIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
Hazardous weather outlook, Aug 9, 6:29 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 629 AM CDT WED AUG 9 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 629 AM CDT WED AUG 9 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL SLOWLY WEAKEN THIS MORNING ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE REGION LATER THIS AFTERNOON AND EVENING AS A WEAK AREA OF LOW PRESSURE DROPS SOUTHWARD THROUGH THE REGION. ISOLATED STORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL PERIODICALLY AFFECT THE REGION INTO THE WEEKEND. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS AGAIN ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Aug 9, 7:44 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
744 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 7 SW HOPE 47.25N 97.83W
08/09/2006 E0.88 INCH STEELE ND PUBLIC
HAIL FELL UNTIL 737 PM.
&&
PATRIAYDLocal storm report, Aug 9, 7:58 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 1 E PILLSBURY 47.21N 97.77W
08/09/2006 E1.75 INCH BARNES ND PUBLIC
&&
PATRIAYDLocal storm report, Aug 9, 8:04 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
804 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 5 W HOPE 47.32N 97.83W
08/09/2006 E1.75 INCH STEELE ND LAW ENFORCEMENT
&&
PATRIAYDLocal storm report, Aug 9, 8:19 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
819 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 SSW PAGE 47.12N 97.60W
08/09/2006 E1.00 INCH CASS ND PUBLIC
&&
PATRIAYDLocal storm report, Aug 9, 9:01 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 1 S BUFFALO 46.91N 97.55W
08/09/2006 E0.88 INCH CASS ND PUBLIC
&&
PATRIAYDLocal storm report, Aug 9, 9:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 PM CDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 7 S ALICE 46.66N 97.56W
08/09/2006 E0.88 INCH CASS ND PUBLIC
&&
PATRIAYDThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:50 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 16 min |
| Aug 10, 1:58 PM CDT | Flash Flood Warning | FGF | Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.